I have been on Hydroxychloriquine for more than 6 months now. How long does it take to reduce the fatigue?

I haven't been diagnosed with lupus as yet but was put on Hydroxychloriquine specifically for severe joint pain. I have been on them for around 6-7 months and although they have helped with the joint pain quite well, I also thought they helped with fatigue but I am still shattered most of the time. How long will it take for them to work? I am on 200 mg once a day.

10 Replies

oldestnewest
  • hi they dont help with the fatigue hun , nothing really does you just need to try to pace yourself hope ive helped

  • Thank you so much for your reply. I must admit I am confused as some say it does work for fatigue and some say it doesn't, that's why I asked the question. I am awaiting an immunologist appointment in June who hopefully may shed more light on what is wrong with me but until then I shall "keep taking the tablets" and pace myself as much as I can.

    Sarah x

  • Should have worked by now. Ask whether you can increase the dose to 400mg per day. Plaquenil helped my fatigue enormously.

  • I am awaiting an immunologist appointment in June so will ask then about increasing the dose and hopefully will find out whether I have lupus or something else.

    Sarah x

  • Hi. I am on hydroxycloricine 400mg, it didn't do much for the fatigue for me but when they added mycophenolate mofetil to my medicine list along side it I now have days that I forget I have lupus, fatigue is so much better. Might be the same for you, they might introduce another medicine if your not feeling better on hydroxy alone.

    Jo x

  • Hello. I have been on hydroxychloroquine 200mg twice a day for just over 6 months. I was told that it would help with all my symptoms, including fatigue. Although it is much better than it was (when really low and being diagnosed I was asleep by 6/7pm at night, would sleep through and still be exhausted) I am generally in bed before 9pm but am usually awake watching TV. Last Sunday I had a bad day and spent it in bed. So better but not 100% and not my pre-lupus self. I am however waiting the results of lots of blood tests, as rheumatologist wants to see if anything else is causing the fatigue other than Lupus. Anaemia and Vit B12 could be a cause. I hope you get some help with this. It is so frustrating! For me, fatigue is the most difficult symptom to live with. Good luck. Wendy

  • Hi there

    It took about 12 months for me to notice a difference with the fatigue.

    The other problem with fatigue is that so many things can cause it; not necessarily the lupus, so your doctors will probably want to exclude other reasons too.

    In the meantime all I can suggest is pacing yourself, rest when you need to, try to get a little gentle exercise if you are able, but listen to your body and don't feel bad about taking all the rest you need.

  • Hi. I'm also in the early stages of Hydroxychloroquine (nearly 5 months in) and the effects have not yet been dramatic; which is very disappointing. From what I've read on this forum it seems that many (most?) respond positively and quite predictably to this drug, in terms of fatigue, but then there are the exceptions. But perhaps your own case is simply a matter of dosage, which can be easily altered. As for me, I'm going to ask about potentially adding in some Mepacrine, which I believe can be very helpful for fatigue. Good luck.

  • Hello Toby

    You've got good replies already, so I won't go into detail re mine, but will suggest that if you'd be interested in more info, maybe read my detailed reply to wrens's question about chronic fatigue - I posted this reply a few minutes ago before seeing your question.

    but, in a nutshell, my experience fits in most with the replies from Purpletop & joannebond:

    400mg plaquenil per day helps more

    AND if this proves not to help enough over the course of, say, 12-18 months during which you closely log your pattern of flaring symptoms, consider talking to your consultant about maybe during your next flare trying out a low dose 4 week prednisolone taper....if you respond really well to this sort of taper....maybe you're a candidate for a daily immunosuppressant e.g. Mycophenolate

    Wishing you all the best

  • I was diagnosed with MCTD and was the same, falling asleep at 8pm every night after dinner and sleeping right through but not feeling rested! After 6 months on 400mg a day I saw the rheumatologist who said he was very happy with my progress, my burning joint pain had definitely reduced however I was left feeling deflated did he not understand I can't plan anything with the fatigue...meeting up with friends after work, the cinema ( i fall asleep all the time there) if I do anything at the weekend including washing the dishes/baking (which i do very little, my boyf is the best for doing most chores now) or a day away- I need another day to make up for it. I would say after 9 months I was a little better staying awake until 10pm and now a year on its much the same. When i started the meds i reduced my working week to 4 days as I was literally falling asleep at my computer on a Thurs afternoon. I still am on a four day week and dont feel i could manage a 5 day. However i feel that by following a healthy diet (I'm coeliac so gluten free already ) only now have I felt like I have the energy to exercise and have joined the gym and enjoy swimming. Good luck and hopefully by increasing the dose this may help.

You may also like...